Iowa, 2003

Funnel Cloud in Iowa, June 10, 2003

June 10, 2003 · NWS DVN · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 2:12 PM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 2:12 PM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 PM CDT TUE JUN 10 2003

FINE LINE OF CONVECTION SEEN ON VISIBLE SATELLITE IMAGERY AND 88D
FROM FREEPORT THROUGH KDVN INTO FAR SOUTHEAST IOWA OCCURRING ALONG
SURFACE TROUGH EXTENDING FROM LOW JUST NORTH OF KLSE. ONLY SPRINKLES
OCCURRED WITH PASSAGE AT OFFICE...BUT RADAR TRENDS SHOW CONVECTION
MAY BE TAKING OFF...INITIALLY OVER NORTHWEST IL...AS IT MOVES INTO
LOW LEVEL THETA E RIDGE AND WHERE BREAKS OF SUNSHINE HAS PUSHED LAPS
SB CAPES INTO RANGE OF 1000 TO 2000 J/KG. 18Z ANALYSIS INDICATED
MAIN COLD FRONT JUST ENTERING CWA IN EASTERN IOWA... EXTENDING
SOUTHWEST TO EASTERN KS. SHORT TERM FORECAST CHALLENGE IS
THUNDERSTORM CHANCES THIS EVENING...THEN TEMPERATURES.

AREA OF SCATTERED POPS IN GRIDS LOOKED TO HAVE A GOOD HANDLE ON AREA
OF DEVELOPING CONVECTION NEXT SEVERAL HOURS AND WILL KEEP 30 PERCENT
GOING. CANNOT RULE OUT A FEW SHOWERS ALONG COLD FRONT AND HAVE
INTRODUCED SLIGHT CHANCE POPS FOR ALL BUT NORTHWEST CORNER OF
FORECAST AREA. 3 HOUR PRESSURE FALLS MAX OF 2 TO 3 MB OVER EASTERN
WI INTO WESTERN LOWER MI INDICATING THAT THE SURFACE LOW SHOULD
CONTINUE EAST AS ADVERTISED BY SHORT TERM MODELS WITH HIGH CURRENTLY
OVER ND SHIFTING EAST. MOST CU WEST OF LOW LOOKS DIURNAL...HOWEVER
SATELLITE SHOWS SOME BANDS OF SC ACROSS SOUTHERN MN THIS AFTERNOON
AND ANTICIPATE SOME TO LINGER WELL INTO MIDNIGHT UNTIL LOCAL FLOW
BECOMES LESS CYCLONIC. SURFACE AIRMASS TRAJECTORY SUPPORTS CLOSE TO
GOING GRIDS AND LATEST GFS MOS LOWS. WEDNESDAY...FLOW IS NEARLY
ZONAL AT H5 WITH SHORTWAVE LIFT WELL TO SOUTH ALONG FRONT POSSIBLY
BRUSHING FAR SOUTHERN CWFA WHERE SLIGHT POPS FOR SHOWERS INTRODUCED.
OTHERWISE... PARTLY CLOUDY WITH EASTERLY SURFACE FLOW AROUND HIGH TO
NORTH SUPPORTING HIGHS CLOSER TO COOLER MAV GUIDANCE.

FURTHER OUT (WED NIGHT THROUGH TUESDAY)
AS STATED IN THE PREVIOUS AFD...MODELS ARE HAVING TROUBLE RESOLVING
SYNOPTIC SITUATION THROUGH THE PERIOD.  IN ALL...THE LOCAL AREA WILL
BE ON THE SOUTHERN EDGE OF AN ACTIVE WESTERLY FLOW AT MID LEVELS
THROUGH EARLY THURSDAY.  SOUTH OF THIS FLOW...A CHAOTIC MIX OF LOW
LEVEL CIRCULATIONS AND STALLED FRONTS WILL PERSIST.  AT THIS
TIME...WILL CONTINUE TREND OF GOING FORECAST AND KEEP THIS FRONT
SOUTH OF THE AREA THROUGH THURSDAY MORNING.  WE BELIEVE THIS FRONTAL
PLACEMENT WILL BE CRITICAL THROUGH THE ENTIRE FORECAST PERIOD AS
HEAVY RAINS AND RESULTANT STREAM FLOODING WILL OCCUR WHERE EVER IT
IS FOUND. THE GREATEST THREAT APPEARS TO BE SOUTH OF THE CWA INTO
MISSOURI AND CENTRAL/SOUTHERN ILLINOIS THROUGH THURSDAY.  THE ETA
AND GFS DIVERGE SIGNIFICANTLY WITH THE PLACEMENT OF THE SFC AND
850MB BOUNDARIES BEYOND 60 HOURS.  WITH OTHER EXTENDED MODELS
SUPPORTING BRINGING THE MAIN SYNOPTIC BOUNDARY NORTHWARD SLOWLY
WEDNESDAY NIGHT AND THURSDAY...WILL MAINTAIN CHANCE POPS THURSDAY
EVENING AND FRIDAY.  LATEST GFS SOLUTION HOLDS THE MAIN UPPER LOW
NEAR DES MOINES THROUGH SATURDAY.  TO SAY THE LEAST...CONFIDENCE IS
LOW FOR ANY MODEL IN THIS WEAK FLOW REGIME THE LATTER HALF OF THE
WEEK.  THE THREAT FOR HEAVY RAIN STILL EXISTS FOR A PORTION OF THE
MID MISSISSIPPI VALLEY...BUT FURTHER REFINEMENT OF THE AREA MOST AT
RISK WILL HAVE TO WAIT AT LEAST ANOTHER DAY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS/ERVIN
Hazardous weather outlook, Jun 10, 5:12 AM CST, 13 hours 58 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
612 AM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
WIND GUSTS OF 50 TO 70 MPH WILL BE POSSIBLE THROUGH 8 AM EAST OF THE
MISSISSIPPI RIVER AND NORTH OF HIGHWAY 30.  A SMALL SCALE INTENSE
LOW PRESSURE SYSTEM THAT DEVELOPED BEHIND A LINE OF THUNDERSTORMS...
THAT MOVED THROUGH AREA EARLIER THIS MORNING...IS RESPONSIBLE FOR THE
HIGH WIND.

SHOWERS AND ISOLATED THUNDERSTORMS EAST OF THE MISSISSIPPI RIVER
WILL END EARLY THIS MORNING.  SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON AHEAD OF A COLD FRONT MOVING
EAST...THROUGH THE MID MISSISSIPPI VALLEY.  A FEW SEVERE STORMS
WILL BE POSSIBLE BY LATE THIS AFTERNOON OR EARLY THIS EVENING...
MAINLY SOUTHEAST OF A MEMPHIS MISSOURI...MT PLEASANT IOWA...QUAD
CITIES...STERLING ILLINOIS LINE. ANY SEVERE STORMS THAT DEVELOP...
WILL HAVE THE POTENTIAL OF PRODUCING DAMAGING WIND GUSTS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE WILL BE A THREAT OF THUNDERSTORMS FROM LATE THURSDAY THROUGH
SUNDAY AS A FRONTAL BOUNDARY STALLS OVER THE REGION.  AT THIS TIME IT
APPEARS THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE THURSDAY NIGHT
AND FRIDAY.  THE FRONT IS EXPECTED TO SET UP OVER NORTHERN MISSOURI
THURSDAY.  A LOW PRESSURE SYSTEM MOVING ALONG THE BOUNDARY WILL FOCUS
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST IOWA AND ADJACENT AREAS OF
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. LOCALLY HEAVY RAINS AND
SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY NEEDED LATE THIS AFTERNOON AND THIS EVENING
ALONG AND EAST OF THE MISSISSIPPI RIVER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Buchanan

When
June 10, 7:10 PM CST to 7:30 PM CST
Where
Buchanan County, Independence
Reported by
LAW ENFORCEMENT
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Also reported by spotters.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377638.